Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 53, NWS Quad Cities, IA

May 25, 2010Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 25, 2010, 3:00 PM CDT for Muscatine County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2010, 3:00 PM CDT (20:00 UTC)
Expired
May 25, 2010, 4:00 PM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1802 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1802 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:10 AM CDT, 11 hours 50 minutes earlier.

Area forecast discussion, May 25, 3:10 AM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CDT TUE MAY 25 2010

.SYNOPSIS...
IT HAS BEEN AN INTERESTING NIGHT AROUND THE AREA...WITH SOME PULSE
TYPE HAIL STORMS OVER THE EASTERN COUNTIES BACK AROUND MIDNIGHT.
THE STRONG DEEP CONVECTION OUT OVER THE PLAINS HAS GENERATED AN
OUTFLOW BOUNDARY THAT IS SPEEDING ACROSS IOWA TOWARDS THE AREA...AND
SHOULD BE GETTING INTO THE WESTERN PORTIONS OF THE FORECAST AREA
BETWEEN 5 AND 6 AM.  SO FAR THERE IS NO CONVECTIVE ACTIVITY ALONG
THIS BOUNDARY...BUT IT COULD MAKE THINGS INTERESTING LATER ON
TODAY.  THE MAIN SYNOPTICS SHOW THAT THERE IS A STRONG SURFACE LOW
MOVING NORTH ACROSS NORTH DAKOTA THIS MORNING...AND SHOULD ENTER
CANADA BEFORE MORNING.  A TRAILING COLD FRONT EXTENDED SOUTH ACROSS
CENTRAL SOUTH DAKOTA...NEBRASKA...KANSAS AND DOWN INTO OKLAHOMA.  A
WARM FRONT EXTENDED EAST ACROSS NORTH DAKOTA AND INTO NORTHERN
MINNESOTA.  THE ISOLATED CONVECTION WE HAD EARLIER WAS DUE TO THE
WARM MID LEVEL CAP BEING ERODED AS THE WARMER TEMPERATURES GOT
ADVECTED NORTH...AND THERE WAS JUST ENOUGH CAPE FOR THEM TO INITIATE
THIS LATE IN THE EVENING.  700MB TEMPERATURES AS OF 00Z WERE ONLY
PLUS 10C...WITH 6 TO 8C BEING ADVECTED IN FROM THE EAST.
..LE..

&&

.SHORT TERM...TODAY AND TONIGHT...
IT IS GOING TO BE AN ACTIVE CONVECTIVE DAY...WITH THE
OUTFLOW BOUNDARY MOVING TOWARDS US THIS MORNING...AND THE MID LEVEL
CAP HAVING BEEN ERODED AWAY.  I EXPECT THAT AS SOON AS WE BEGIN
WARMING UP THIS MORNING...THAT SHOWERS AND THUNDERSTORMS WILL
INITIATE ALONG THIS BOUNDARY...PROBABLY BY MID MORNING.  THIS
LIKELIHOOD LOOKS PRETTY GOOD...SO HAVE PUT IN SOME LIKELY
POPS...THOUGH THE AXIS OF HIGHEST POPS MAY NEED TO BE REARRANGED AS
THE CONVECTIVE TRENDS SET UP.  GIVEN THE LOW SHEAR...MODERATE TO
HIGH RANGE CAPE EXPECTED TODAY...WE SHOULD HAVE MAINLY PULSE TYPE
STORMS WHICH MOVE SLOWLY...WITH THE MAIN THREAT BEING HEAVY RAIN AND
HAIL.  MAX TEMPERATURES TODAY ARE GOING TO BE TEMPERED BY THE
INCREASED CLOUD COVER FROM BOTH THE CONVECTION OUT WEST AND LOCAL
CONVECTION... WHICH SHOULD KEEP IT DOWN IN THE MID TO UPPER 80S FOR
MOST LOCATIONS.  TONIGHT IT WILL BE SIMILAR...BUT EXPECT A GAP IN
THE CONVECTION SOMETIME THIS EVENING OR OVERNIGHT BEFORE IT MOVES
BACK IN AGAIN TOWARDS MORNING FROM THE NORTHWEST.  TIMING ON THIS IS
PROBLEMATIC...WE MAY VERY WELL BE DRY OVERNIGHT WITH THE CONVECTION
NOT MOVING IN UNTIL WEDNESDAY MORNING.  HAVE KEPT MAINLY CHANCE POPS
GOING FOR OVERNIGHT TONIGHT.  MIN TEMPS SHOULD BE SLIGHTLY
COOLER...DROPPING INTO THE UPPER 60S.   ..LE..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ALL MODELS AGREE ON BRINGING A WEAK FRONT/BOUNDARY THROUGH THE AREA
THAT BECOMES MORE DIFFUSE WITH TIME. THE DISAGREEMENT IS WHEN IT
COMES THROUGH THE AREA. REGARDLESS...THE BOUNDARY COMBINED WITH THE
HIGH PW AND WEAK FLOW ALOFT WILL BE A FOCUS FOR CONVECTION
WEDNESDAY. AS A RESULT POPS HAVE BEEN INCREASED ALONG WITH ADDING
THE MENTION OF LOCALLY HEAVY RAINFALL POSSIBLE. MESOSCALE BOUNDARIES
WILL SUSTAIN THE CONVECTION WEDNESDAY NIGHT ALONG WITH A WEAK VORT
MAX TOPPING THE UPPER RIDGE. CONVECTION THAT MAINTAINS ITSELF
OVERNIGHT WILL SLOWLY MOVE SOUTHEAST THURSDAY AS SOMEWHAT STRONGER
FLOW ALOFT DEVELOPS. CLOUDS/PRECIP WILL HELP HOLD DOWN TEMPERATURES
A LITTLE ON WEDNESDAY/THURSDAY. THE BOUNDARY NEAR OR OVER THE AREA
WED NIGHT SHOULD RESULT IN TEMPERATURES A LITTLE ABOVE GUIDANCE DUE
TO HIGHER DEW POINTS.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...NO CHANGES WERE MADE TO THE
CURRENT FCST. HIGH PRESSURE BUILDS INTO THE GREAT LAKES RESULTING IN
NORTHEAST/EAST FLOW. ADD A BUILDING UPPER RIDGE AND DRY CONDITIONS
SHOULD BE SEEN WITH LOWER DEW POINTS.

SUNDAY/MONDAY...MODELS ATTEMPT TO DEVELOP A MORE ZONAL FLOW ACROSS
THE CONUS. ADDITIONALLY...A NEW STORM SYSTEM MOVES TOWARD THE AREA
FROM THE PLAINS. MODELS DIFFER ON THE OVERALL TIMING SO THE CURRENT
SCHC POPS FOR SUNDAY/SUNDAY NIGHT STILL LOOK REASONABLE.
..08..

&&

.AVIATION...
CONVECTION WILL PUT SOME FLIES INTO AN OTHERWISE VFR FORECAST.
EXPECT SLOW MOVING...SCATTERED CONVECTION TO BE GENERATED AROUND MID
MORNING...ESPECIALLY IN VICINITY OF BOUNDARY CURRENTLY MAKING ITS
WAY TOWARDS THE AREA.  CONVECTION SHOULD HAVE MVFR CIGS AND VSBYS IN
TSRA...WHICH SHOULD LAST UNTIL LATE AFTERNOON/EARLY EVENING.  SOME
CONVECTION SHOULD DISSIPATE WITH SUNSET...BUT WE MAY GET
RE-GENERATION LATE TONIGHT AGAIN AS STORMS MOVE IN FROM THE
NORTHWEST.  SOUTH TO SOUTHEAST WINDS TODAY OF 5 TO 10 KTS...DROPPING
OFF TO 5KTS OR LESS OVERNIGHT.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 25, 4:51 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT TUE MAY 25 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
AND CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS
DURING THE AFTERNOON MAY PRODUCE LARGE HAIL AND GUSTY WINDS. THE
STORMS WILL BE SLOW MOVING...AND MAY PRODUCE LOCALLY HEAVY
RAINFALL AND FLASH FLOODING.

WARM AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM
TEMPERATURES IN THE UPPER 80S WILL COMBINE WITH THE HUMIDITY TO
PRODUCE HEAT INDEX READINGS FROM 90 TO 95. IF YOU WILL BE WORKING
OUTDOORS TODAY...USE CAUTION AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING.

In the hours before

Local storm report, May 25, 2:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             ANDALUSIA               41.44N 90.73W
05/25/2010  M1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            OCCURING AT THIS TIME. SPOTTER ALSO REPORTED HEAVY RAIN.

&&

MIKEZ
Special weather statement, May 25, 2:28 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT TUE MAY 25 2010

IAZ066-068-252030-
CLINTON-SCOTT-
228 PM CDT TUE MAY 25 2010

...LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR HIGHWAY 61 FROM NEAR DELMAR...TO
DEWITT AND ELDRIDGE...DRIFTING SLOWLY NORTH AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THIS LINE OF STORMS. HOURLY RAINFALL RATES OF 1 TO 2 INCHES IS
LIKELY... WHICH WILL RESULT IN PONDING OF WATER ON ROADS AND IN
LOW-LYING AREAS. IN ADDITION... THE HEAVY RAIN WILL GREATLY LIMIT
VISIBILITIES. MOTORISTS ARE URGED TO USE CAUTION.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4204 9069 4203 9040 4159 9048 4158 9076
TIME...MOT...LOC 1924Z 151DEG 7KT 4178 9060
Local storm report, May 25, 2:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             2 WSW DAVENPORT         41.55N 90.64W
05/25/2010  M0.75 INCH       SCOTT              IA   PUBLIC

            DIME SIZED HAIL AND GUSTY WINDS. TIME ESTIMATED.

&&

LEGRO
Special weather statement, May 25, 2:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT TUE MAY 25 2010

IAZ066-252100-
CLINTON-
256 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ANDOVER...OR 8 MILES
NORTHWEST OF CLINTON...MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ANDOVER AROUND 345 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

LAT...LON 4201 9023 4185 9018 4184 9040 4195 9047
TIME...MOT...LOC 1956Z 244DEG 7KT 4191 9035
Local storm report, May 25, 2:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     1 WSW DAVENPORT         41.55N 90.62W
05/25/2010  E60 MPH          SCOTT              IA   PUBLIC

            ALSO PEA SIZED HAIL AND HEAVY RAIN.

&&

LEGRO
Local storm report, May 25, 2:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     1 WSW DAVENPORT         41.55N 90.62W
05/25/2010  E60.00 MPH       SCOTT              IA   PUBLIC

            ALSO PEA SIZED HAIL AND HEAVY RAIN. TIME ESTIMATED.

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:17 AM CDTSpecial Weather StatementDVNBenton, Iowa, Keokuk58 min
May 25, 7:54 AM CDTSpecial Weather StatementDVNBenton, Iowa, Keokuk66 min
May 25, 9:13 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn62 min
May 25, 10:28 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Iowa, Johnson, Keokuk and 2 more92 min
May 25, 12:21 PM CDTSpecial Weather StatementDVNDubuque54 min
May 25, 12:44 PM CDTSpecial Weather StatementDVNJefferson61 min
May 25, 12:50 PM CDTSpecial Weather StatementDVNDubuque55 min
May 25, 1:15 PM CDTFlash Flood WarningDVNDubuque4 hr
May 25, 1:44 PM CDTSpecial Weather StatementDVNJackson61 min
May 25, 1:57 PM CDTSevere Thunderstorm WarningDVNScott24 min
May 25, 2:28 PM CDTSpecial Weather StatementDVNClinton, Scott62 min
May 25, 2:56 PM CDTSpecial Weather StatementDVNClinton64 min
May 25, 3:08 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more24 hr
May 25, 3:34 PM CDTFlash Flood WarningDVNCedar, Clinton, Muscatine, Scott6 hr
May 24, 9:55 PM CDTSpecial Weather StatementDVNHenderson65 min
May 24, 11:43 PM CDTSpecial Weather StatementDVNBureau, Putnam47 min
May 25, 12:32 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Whiteside28 min
May 25, 1:06 AM CDTSpecial Weather StatementDVNWhiteside39 min
May 25, 1:37 PM CDTSpecial Weather StatementDVNRock Island53 min
May 25, 1:51 PM CDTSpecial Weather StatementDVNRock Island54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.